On the right tra
We can all contribute to
understanding new drug
health harms and
responses more quickly,
says Laura Pechey
id you know that you can get the latest intelligence on new
psychoactive substances (NPS) and other drug health harms, and
guidance to support you in responding to them, in one handy
document? Or that you can quickly report to PHE any unusual
adverse reactions to NPS and other drugs that you encounter in your
service using a simple online form? I’d like to tell you why we’ve developed a system
that does just this and how it can support your work.
Over the last 15 years, a host of new drugs have entered the UK market that
were completely unknown before, such as mephedrone or the many different
synthetic cannabinoid receptor agonists (SCRAs), sometimes called ‘Spice’ or
‘Mamba’. We have also seen an increase in the misuse of drugs previously only used
as medicines. New substances and new patterns of use can bring new health risks
that aren’t known to users or clinicians. Recent examples of this include retinal
damage caused by new compositions of poppers – ‘poppers maculopathy’, and
bladder complaints in heavy ketamine users – ‘ketamine bladder’.
Stories of bladder damage caused by ketamine began to emerge on online
forums in 2007, when ketamine users were increasingly presenting to A&E with
bladder complaints. Regular ketamine users were needing to urinate more often
and more urgently, experiencing pelvic, bladder and urethral pain, and seeing blood
in their urine. However, many health professionals were initially unaware that these
urological problems were associated with ketamine use or how best to treat them.
THE RIGHT DIAGNOSIS
In his own clinical practice, Dr Bowden-
Jones recently encountered a case of
ketamine bladder at his Club Drug Clinic
in London. Katie,* a 30-year old woman,
was working as a PA in a large company
when she presented to the clinic. During
her early twenties, she typically used
ketamine and MDMA monthly and
cocaine three to four times a year, and
binged on alcohol once a week.
Ketamine was Katie’s main drug of
choice as she liked the feelings of relaxation
and disconnection it gave her. While her
16 | drinkanddrugsnews | November 2018
Working with the MHRA, PHE launched the Reporting Illicit Drug
Reactions (RIDR) system in March 2017. The system is intended to be
used by health professionals who work in emergency departments,
general practice, alcohol and drug treatment, sexual health, mental
health and other settings where staff come into contact with people
presenting with acute or chronic problems with NPS and other drugs.
While stopping ketamine use can reverse damage in most instances, delays in
identifying the cause of the condition were leading some people to experience
irreversible damage and, in extreme cases, to undergo radical surgery to remove
their bladders. As clinicians began to share information via their networks and
through published case reports, the pattern of harm and the need for swift joint
work between drug services and urological departments became clear.
other drug use fizzled out when she started
working, Katie continued to use ketamine.
A new relationship with another ketamine
user led to Katie using more ketamine,
more often, and increasingly at work. The
batches that the couple were purchasing
online often looked very different from each
other and had differing effects; some
batches were stimulating, while others had
more sedative effects.
Katie came into treatment after using a
batch she described as being greenish and
crystalline. Katie and her partner
experienced nausea, dizziness, vomiting
and visual distortions within minutes of
using and these symptoms lasted for six
hours. In treatment, Katie was diagnosed
with an underlying anxiety disorder and
‘ketamine bladder.’ She had previously seen
a GP about painful, frequent urination but
had been mistakenly diagnosed with a
urinary tract infection (UTI) and prescribed
a course of antibiotics.
Dr Bowden-Jones and his team were
able to support Katie to understand the
extent to which ketamine was causing
her physical symptoms and the risks of
continuing to use. For ketamine bladder
sufferers like Katie, an end to the pain
and discomfort that they are experienc -
ing, and avoiding any irreversible
damage, can be powerful reasons to
reduce or stop their ketamine use.
*Names have been changed.
drug of choice
as she liked the
feel ings of